Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2020, 1:14 PM EDT for Charleston County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2020, 1:14 PM EDT (17:14 UTC)
- Expired
- May 20, 2020, 2:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 135 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.9
The text
As transmitted.
773
WUUS52 KCHS 201714
SVRCHS
SCC019-201815-
/O.NEW.KCHS.SV.W.0029.200520T1714Z-200520T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
114 PM EDT Wed May 20 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
* Until 215 PM EDT.
* At 113 PM EDT, severe thunderstorms were located along a line
extending from Mount Pleasant Regional Airport to near Sullivan's
Island, moving west at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Mount Pleasant, McClellanville, Isle Of Palms, Sullivan's Island,
Awendaw, Boone Hall Plantation, Garris Landing, Mount Pleasant
Regional Airport, Price Inlet, Bull Island, Capers Inlet,
Lighthouse Island, Cape Romain and Mount Pleasant Towne Centre.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3298 7951 3288 7955 3274 7983 3291 7984
3293 7981 3294 7978 3297 7976 3316 7949
3299 7935
TIME...MOT...LOC 1713Z 074DEG 30KT 3291 7979 3277 7979
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
415
WWUS52 KCHS 201745
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
145 PM EDT Wed May 20 2020
SCC019-201815-
/O.CON.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
145 PM EDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CHARLESTON COUNTY...
At 145 PM EDT, severe thunderstorms were located along a line
extending from near Awendaw to Price Inlet, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Mount Pleasant, McClellanville, Awendaw, Garris Landing, Price Inlet,
Bull Island, Capers Inlet, Lighthouse Island and Cape Romain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7935 3298 7951 3288 7955 3281 7969
3282 7969 3297 7976 3316 7949
TIME...MOT...LOC 1745Z 246DEG 23KT 3302 7966 3287 7965
HAIL...0.75IN
WIND...60MPH
$$163
WWUS52 KCHS 201801
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
201 PM EDT Wed May 20 2020
SCC019-201815-
/O.CON.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
201 PM EDT Wed May 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR CHARLESTON COUNTY...
At 201 PM EDT, severe thunderstorms were located along a line
extending from near Awendaw to Bull Island, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
McClellanville, Awendaw, Garris Landing, Price Inlet, Bull Island,
Lighthouse Island and Cape Romain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3299 7935 3298 7951 3288 7955 3283 7965
3284 7965 3302 7969 3316 7949
TIME...MOT...LOC 1801Z 226DEG 15KT 3304 7961 3289 7960
HAIL...1.00IN
WIND...60MPH
$$872
WWUS52 KCHS 201814
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
214 PM EDT Wed May 20 2020
SCC019-201824-
/O.EXP.KCHS.SV.W.0029.000000T0000Z-200520T1815Z/
Charleston SC-
214 PM EDT Wed May 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON COUNTY WILL EXPIRE
AT 215 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms as they
move through Awendaw and McClellanville.
LAT...LON 3299 7935 3298 7951 3288 7955 3283 7965
3284 7965 3302 7969 3316 7949
TIME...MOT...LOC 1814Z 074DEG 30KT 3301 7972 3286 7971
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 12:35 PM EDT, 39 minutes earlier.
Area forecast discussion, May 20, 12:35 PM EDT, 39 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1235 PM EDT Wed May 20 2020 .SYNOPSIS... Deep low pressure will linger to the northwest through Friday. A ridge of high pressure will build over the area this weekend and persist through much of next week. && .NEAR TERM /THROUGH TONIGHT/... As of 12:30 PM: A line of stronger thunderstorms is moving across the Charleston Tri-County, tapping into MLCAPEs approaching ~1,500 J/kg. These storms are dropping quite a bit of rainfall with them, so flooding in the typical low-lying and poorly drained areas is a concern, especially since they aren't moving too quickly. The storms should continue to move to the ENE over the next few hours, while showers move in from the west, across our GA counties. There is a question over the amount of recovery (temperatures and instability) into this afternoon. Temperatures have been in the low to mid 70s due to the rain cooling and we had to lower highs to account for this. This could limit the potential for a round two in the afternoon. Though, the CAMs seem to hint at more showers than thunderstorms in the afternoon. We continued the likely POPs into the afternoon. Tonight: The sfc low will likely to continue to track slowly NE across the forecast area through the night. At least weak instability is forecast to remain along and east of the low. I suspect that portions of the forecast will be worked over from the convection that has occurred during the afternoon and evening. However, I will keep a broad SCHC to CHC PoPs across the CWA tonight, greatest values over the CHS Tri-county. Using a blend of MOS, low temperature are forecast to range from near 70s along the coast to the low 60s inland. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... A weak surface front is forecast to linger just off the coast on Thursday with somewhat drier boundary layer air in place over land. A weak shortwave may move through during the afternoon which could provide enough forcing combined with moderate instability to trigger isolated to scattered showers and tstms. An upper ridge will gradually build over the Southeast Friday through Saturday. A shortwave could move through southern SC Friday afternoon so we included a 30 PoP. Building upper heights and NVA should limit the potential for convection on Saturday. Temperatures will warm well into the 80s Friday and Saturday. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Deep layered ridging late in the weekend through the middle part of next week should limit the potential for convection. The best chance looks to be Sunday and Sunday night as a back door cold front drops through the area ahead of building high pressure. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... 15Z Update: A complex scenario is expected for the near term. Radar indicates stratiform precipitation with MVFR ceilings and or visibilities moving eastward. Ahead of this is stronger showers and thunderstorms, bringing TEMPO IFR. Further ahead of these is prevailing IFR ceilings. Expect various flight restriction at both CHS and SAV as these showers/thunderstorms move through, perhaps into the afternoon hours. The center of sfc low pressure will slide over the forecast area late tonight. Light winds and warm dewpoints will remain across the region tonight. The environment appears suitable for stratus and fog after 8Z. Extended Aviation Outlook: Isolated showers/tstms Thursday afternoon. No concerns thereafter. && .MARINE... Today and Tonight: The center of low pressure will approach the near shore waters through the near-term period. As the low approaches, a warm front will lift north of the waters. As a result, winds will veer from the south today to the southwest tonight, speeds generally ranging from 10-15 kts. Seas are forecast to gradually build from 1- 3 ft this morning to 2-4 ft this afternoon. Back swells from Post Tropical Storm Arthur are expected to increase tonight. It is possible that seas could increase to 6 ft across the outer portions of AMZ374 late tonight. It is possible that a Small Craft Advisory may be issued for the outer GA waters, beginning late tonight. Long period back swells from former TS Arthur will likely maintain marginal Small Craft Advisory seas beyond 40 nm in the offshore GA waters Thursday through Friday morning. Otherwise no significant concerns through Saturday night as moderate southerly flow persists. A period of northeast flow is anticipated Sunday night into Monday as high pressure builds in from the north. At this time, winds/seas are forecast to remain below advisory levels. Rip Currents: Long period back swells from TS Arthur and the upcoming new moon will lead to a Moderate Risk for rip currents Thursday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...JRL LONG TERM...JRL AVIATION... MARINE...
Hazardous weather outlook, May 20, 3:43 AM EDT, 9 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 343 AM EDT Wed May 20 2020 GAZ117-119-139-141-SCZ048>051-210745- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Colleton-Charleston-Coastal Jasper- 343 AM EDT Wed May 20 2020 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rip Currents: The combination of small swells arriving at the beaches and the upcoming new moon will support a Moderate Risk of rip currents at area beaches Thursday. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-210745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 343 AM EDT Wed May 20 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 20, 11:25 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Charleston SC
1125 AM EDT Wed May 20 2020
SCZ044-045-201615-
Inland Berkeley-Dorchester-
1125 AM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 1125 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Givhans, or 7 miles south of Givhans Ferry
State Park, moving northeast at 25 mph.
HAZARD...up to penny sized hail and excessive cloud to ground
lightning.
IMPACT...Minor hail damage to plants, trees and crops is possible.
Damage to windshields is unlikely. All outdoor activities
should case. Move indoors immediately.
Some locations in the path of this storm include...
Summerville, Givhans Ferry State Park, Ridgeville, Givhans,
Knightsville and Jedburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3316 8013 3301 8013 3302 8016 3301 8016
3301 8018 3299 8015 3285 8032 3291 8041
3293 8040 3295 8041 3318 8033
TIME...MOT...LOC 1525Z 218DEG 23KT 3293 8034Local storm report, May 20, 11:46 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1146 AM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM HAIL WADMALAW ISLAND 32.68N 80.17W
05/20/2020 M0.75 INCH CHARLESTON SC NWS EMPLOYEE
&&
EVENT NUMBER CHS2000319
MSLocal storm report, May 20, 12:32 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1232 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL 3 NW JOHNS ISLAND 32.76N 80.11W
05/20/2020 E1.25 INCH CHARLESTON SC PUBLIC
HALF DOLLAR SIZE HAIL WAS REPORTED ON JOHNS ISLAND.
&&
EVENT NUMBER CHS2000320
DPBSpecial weather statement, May 20, 12:34 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Charleston SC
1234 PM EDT Wed May 20 2020
SCZ050-201715-
Charleston-
1234 PM EDT Wed May 20 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 1234 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Downtown Charleston, moving northeast at 20
mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move
indoors immediately.
Some locations in the path of this storm include...
Mount Pleasant, Fort Sumter, Downtown Charleston, James Island, Isle
Of Palms, Sullivan's Island, Awendaw and Boone Hall Plantation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3273 7984 3272 7988 3278 7994 3301 7964
3288 7956
TIME...MOT...LOC 1634Z 246DEG 15KT 3281 7989Local storm report, May 20, 12:38 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1238 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 2 S SHADOWMOSS 32.82N 80.07W
05/20/2020 E1.00 INCH CHARLESTON SC PUBLIC
QUARTER SIZE HAIL WAS REPORTED IN SHADOWMOSS.
&&
EVENT NUMBER CHS2000321
DPBLocal storm report, May 20, 1:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
113 PM EDT WED MAY 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM TSTM WND DMG 1 SW JOHNS ISLAND 32.72N 80.09W
05/20/2020 CHARLESTON SC NWS EMPLOYEE
AN OFF DUTY NWS EMPLOYEE REPORTED APPROXIMATELY 10
TREES DOWN NEAR THE INTERSECTION OF MAYBANK HIGHWAY AND
DOMINIC DRIVE.
&&
EVENT NUMBER CHS2000322
DPBThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 9:24 PM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 29 days |
| May 20, 11:06 AM EDT | Special Weather Statement | CHS | Charleston | 39 min |
| May 20, 11:12 AM EDT | Special Marine Warning | CHS | 48 min | |
| May 20, 11:25 AM EDT | Special Weather Statement | CHS | Dorchester | 50 min |
| May 20, 11:34 AM EDT | Areal Flood Advisory | CHS | Charleston | 116 min |
| May 20, 11:40 AM EDT | Severe Thunderstorm Warning | CHS | Charleston | 50 min |
| May 20, 11:47 AM EDT | Tornado Warning | CHS | Charleston | 28 min |
| May 20, 11:58 AM EDT | Special Marine Warning | CHS | 92 min | |
| May 20, 12:09 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Charleston | 66 min |
| May 20, 12:15 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 90 min |
| May 20, 12:16 PM EDT | Special Marine Warning | CHS | 89 min | |
| May 20, 12:34 PM EDT | Special Weather Statement | CHS | Charleston | 41 min |
| May 20, 1:31 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 89 min |
| May 20, 1:44 PM EDT | Special Marine Warning | CHS | 61 min | |
| May 20, 2:16 PM EDT | Special Weather Statement | CHS | Georgetown | 29 min |
| May 20, 2:23 PM EDT | Areal Flood Advisory | CHS | Charleston | 82 min |
| May 20, 3:40 PM EDT | Small Craft Advisory | CHS | 45 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.